POISON ALERT: Durham Region residents warned about tainted street drug supply

New acetaminophen labeling guidelines help consumers stay informed

Health Canada's move to protect the consumer against inadvertent acetaminophen overdose is welcome. Providing clearer information and more obvious labelling of the pharmaceutical contents of a product may help to improve medication safety and prevent injury.

Acetaminophen is commonly found in many prescriptions and over the counter medications, which makes it easy for individuals to take too much. Also, acetaminophen can accumulate in the body, sometimes reaching dangerous levels. This is why only the lowest dose required should be taken.

OPC's call centre receives over 60,000 calls a year on average, with over 10 per cent of calls concerning acetaminophen. While many people associate unintentional poisoning with youngsters accessing substances they shouldn't, on average over 50 per cent of the calls received about acetaminophen since 2011 have concerned people aged 20 and over. This suggests that many adults are inadvertently overdosing on this medication.

If excessive dosing is suspected, members of the public should contact their provincial poison centres immediately. These centres are available 24 hours a day, seven days a week and can advise whether further medical care is necessary. Information about other provincial centres is available on the Canadian Association of Poison Control Centres' website.